Alert archive / Utah / Flash Flood Warnings in 2003

Flash Flood Warning 30, NWS Salt Lake City, UT

August 18, 2003Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 18, 2003, 6:35 PM MDT for Kane County, Utah. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2003, 6:35 PM MDT (00:35 UTC)
Expired
Aug 18, 2003, 8:30 PM MDT
In force
115 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Kane County, UT

The radar

The Cedar City radar (KICX), 102 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2003-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 782 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2003-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
782 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 190039
FFWSLC
UTC025-190230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
635 PM MDT MON AUG 18 2003

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KANE COUNTY IN UTAH

* UNTIL 830 PM MDT

* AT 635 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN 17 MILES NORTHWEST OF BIG WATER...OR ABOUT 32 MILES NORTHWEST
  OF PAGE.  THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.


EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND 
ARROYOS. THE PRIMARY DRAINAGES AFFECTED ARE THE PARIA 
RIVER...COTTONWOOD CREEK AND WAHWEAP CREEK. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
PERSONS CAMPING OR HIKING ALONG STREAMS AND CREEKS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT 
TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT 
OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND 
SEEK HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3700 11197 3701 11152 3744 11159 3744 11213

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:30 PM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 18, 3:30 PM MDT, 3 hours 5 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 PM MDT MON AUG 18 2003

.SYNOPSIS...SMOKE FROM WILDFIRES THROUGHOUT THE NORTHERN ROCKY
MOUNTAINS WILL BRING HAZY CONDITIONS TO NORTHERN UTAH THROUGH
TOMORROW. SOUTHERLY FLOW ALOFT WILL REDEVELOP OVER THE AREA BY
WEDNESDAY WITH MOISTURE INCREASING BY MIDWEEK.

.DISCUSSION...CLOSED LOW OVER SOUTH CENTRAL WYOMING TO SLOWLY
PROGRESS EAST THROUGH THE NEXT 36 HOURS AND INTO NEBRASKA BY
WEDNESDAY MORNING. THE LOW IS PUSHED ALONG BY A SHORT WAVE TROUGH
MOVING THROUGH THE NORTHERN TIER STATES WEDNESDAY. THIS WILL MEAN A
MODERATE NORTHWEST FLOW OVER THE FORECAST AREA PROVIDING FOR
CONTINUED DRYING. IN ADDITION...THE AIR MASS WILL BECOME MORE STABLE
TOMORROW UNDER THE NORTHWEST FLOW. ANY CONVECTION TODAY OVER THE
FORECAST AREA WILL BE LIMITED TO JUST BOULDER MOUNTAIN AND POINTS
SOUTHEAST MOST LIKELY. TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY
BELOW NORMAL AGAIN TOMORROW.

THE HIGH PRESSURE AXIS BY TUESDAY AFTERNOON WILL BE OVER NORTHWEST
ARIZONA INTO NORTHEAST NEVADA WITH SOME MOISTURE WORKING INTO CENTRAL
NEVADA. DO NOT EXPECT ANY CONVECTION TO DRIFT INTO UTAH ALONG THE
NEVADA BORDER.

THE HIGH PRESSURE AXIS MOVES OVER UTAH WEDNESDAY WITH MOISTURE RETURN
TO SOUTHWEST UTAH AND EASTERN NEVADA BY THE AFTERNOON AS THE FLOW
BACKS TO THE SOUTH. PW VALUES CREEP UP TO AN INCH IN EXTREME
SOUTHWEST UTAH. THE PREFACE FOR THE RIDGE AXIS MOVING OVER UTAH AND
TURNING THE FLOW SOUTHERLY IS FROM A CLOSED LOW MOVING TO JUST OFF
THE COAST OF CALIFORNIA. WILL INCLUDE A MODERATE FOR FLASH FLOOD
POTENTIAL IN THE SOUTHWEST AS A RESULT. TEMPERATURES WILL WARM TO
SLIGHTLY ABOVE NORMAL.

BY THURSDAY...MOISTURE WILL WORK ACROSS THE FORECAST AREA AND
REMAIN IN THE AREA THROUGH FRIDAY AS THE CLOSED LOW OFF THE COAST OF
CALIFORNIA MOVES INTO NEVADA FRIDAY AFTERNOON. THE LOW IS PICKED
UP AHEAD OF SHORT WAVE TROUGH MOVING ONTO THE PACIFIC NORTHWEST
COAST FRIDAY AFTERNOON. IN ADDITION TO THE INCREASED MOISTURE OVER
THE FORECAST AREA...WINDS WILL MOVE INTO THE BREEZY CATEGORY FOR
MUCH OF THE FORECAST AREA.

AS THE SHORT WAVE TROUGH MOVES INLAND FRIDAY NIGHT AND SATURDAY...THE
MOISTURE OVER THE FORECAST AREA WILL BEGIN TO DRY FROM THE WEST. THE
FLOW WILL TURN MORE WESTERLY AND REMAIN MODERATE TO STRONG SATURDAY
HELPING WITH THE DRYING OVER THE FORECAST AREA. STILL EXPECT TO
SEE ISOLATED MOUNTAIN CONVECTION EVEN THOUGH HIGH PRESSURE BUILDS
OVER THE WEEKEND.

TEMPERATURES WILL DIP A BIT THURSDAY AND FRIDAY DUE TO CLOUD COVER
AND WARM SLIGHTLY SATURDAY AND SUNDAY AS THE RIDGE BEGINS TO BUILD
AGAIN OVER THE SOUTHWEST.

SLC 0000  CDC 0002  NELSON

.SLC...NONE.
Hazardous weather outlook, Aug 18, 4:00 AM MDT, 14 hours 35 minutes before
IDZ024-025-UTZ001>021-WYZ021-191300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 AM MDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:56 PM MDTSevere Thunderstorm WarningSLCBeaver34 min

Nearby

Flash Flood Warnings in Utah, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.